Hail, Ottawa
- When
- May 22, 4:27 PM CST
- Where
- Ottawa County, 2 mi S of Picher
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.951, -94.830
A very moist and very unstable air mass developed across eastern Oklahoma on the afternoon and evening of the 22nd as a dry line moved into the area from the west. Severe thunderstorms, including supercells, developed ahead of the dry line and moved across the area producing tornadoes, large hail up to softball size, and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A very moist and very unstable air mass developed across eastern Oklahoma on the afternoon and evening of the 22nd as a dry line moved into the area from the west. Severe thunderstorms, including supercells, developed ahead of the dry line and moved across the area producing tornadoes, large hail up to softball size, and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 22, 2:10 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 310 PM CDT SUN MAY 22 2011 .DISCUSSION... SEVERAL SEVERE WEATHER EPISODES EXPECTED OVER THE NEXT FEW DAYS. DRYLINE CURRENTLY EXTENDS FROM SERN KS INTO SWRN OK...WITH AN EXTREMELY UNSTABLE AIRMASS (CAPES PUSHING 5000 J/KG) ACROSS THE FORECAST AREA. CONVECTION HAS RECENTLY IGNITED ALONG THE BOUNDARY IN SERN KS...AND EXPECT STORMS TO CONTINUE TO GRADUALLY DEVELOP FARTHER S AND E ACROSS NERN OK AND PERHAPS NWRN AR THE REMAINDER OF THE DAY AND INTO THE EARLY EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE FARTHER S ALONG THE DRYLINE...WHICH COULD IMPACT PARTS OF SERN OK. GIVEN THE VERY HIGH INSTABILITY AND SUFFICIENT SHEAR...SUPERCELLS ARE EXPECTED...VERY LARGE HAIL AND ISOLATED TORNADOES POSSIBLE. CONVECTION SHOULD WANE LATER THIS EVENING WITH THE LOSS OF HEATING...ALTHOUGH MODEL GUIDANCE IS SUGGESTING ADDITIONAL STORMS ACROSS NE OK LATER TONIGHT/MONDAY MORNING ASSOCIATED WITH THE STRENGTHENING LOW-LEVEL JET. ATMOSPHERE IS EXPECTED TO ONCE AGAIN BECOME VERY UNSTABLE DURING THE AFTERNOON...WITH STORMS DEVELOPING AS A STRONGER BAND OF MID-LEVEL WINDS PUNCHES E. POSSIBLE BOUNDARY INTERACTIONS BETWEEN DRYLINE AND ANY LEFTOVER CONVECTIVE OUTFLOW(S) COULD ENHANCE THE TORNADO POTENTIAL. HOW THE MORNING MCS EVOLVES AND WHERE ANY LEFTOVER CONVECTIVE BOUNDARIES SETUP WILL BE CRUCIAL IN DETERMINING THE BEST LOCATION OF ADDITIONAL SEVERE WEATHER FOR MONDAY AFTERNOON. YET ANOTHER SIGNIFICANT SEVERE WEATHER EVENT IS SHAPING UP FOR LATE TUESDAY/TUESDAY NIGHT AS THE UPPER WAVE FINALLY EJECTS E INTO THE CNTRL/SRN PLAINS. CONDITIONS MAY REMAINED CAPPED THROUGH MUCH OF THE AFTERNOON...WITH STORMS DEVELOPING DURING THE EVENING NEAR THE DEEPENING SFC LOW AND ALONG THE TRAILING DRYLINE. COMBINATION OF STRONG INSTABILITY/50-60KT WLY MID-LEVEL JET/40-50KT SLY LOW-LEVEL JET WILL SUPPORT ROTATING STORMS AS THE ACTIVITY SPREADS INTO ERN OK DURING THE EVENING AND EVENTUALLY NW AR. UPPER LOW AND ASSOCIATED FRONT WILL SLOWLY PUSH E OF THE AREA BY WEDNESDAY/WEDNESDAY NIGHT. ANY STORMS WILL LIKELY BE CONFINED TO ERN SECTIONS OF THE FORECAST AREA ON WEDNESDAY...WITH DRIER/COOLER WEATHER FOR THE REMAINDER OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... TUL 70 81 69 85 / 40 70 80 20 FSM 68 84 68 84 / 30 50 50 20 MLC 71 82 71 84 / 40 30 40 20 BVO 68 79 68 85 / 40 60 80 20 FYV 66 78 67 81 / 40 50 70 30 BYV 66 79 64 81 / 40 60 80 30 MKO 69 81 68 83 / 40 50 60 20 MIO 68 80 67 83 / 40 60 80 30 F10 70 81 70 85 / 40 50 50 20 HHW 70 84 69 84 / 40 20 30 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...06 LONG TERM....18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 504 PM CDT SUN MAY 22 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 504 PM CDT SUN MAY 22 2011 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... INCLUDING THE CHANCE FOR TORNADOES AND VERY LARGE HAIL... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ANY TIME. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ANY TIME. FLASH FLOOD. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...TONIGHT. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE SITUATED ALONG THE WESTERN PERIPHERY OF THE FORECAST AREA. WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE... THIS ACTIVITY SHOULD QUICKLY BECOME SEVERE AND MOVE NORTHEASTWARD ACROSS THE REGION. THERE WILL BE A POSSIBILITY FOR TORNADOES AND VERY LARGE HAIL. AS STORMS EVOLVE OVERNIGHT... THE THREAT WILL SLOWLY TRANSITION TO MORE OF A STRAIGHT LINE WIND... LARGE HAIL...AND HEAVY RAINFALL EVENT. FLASH FLOODING POTENTIAL WILL INCREASE OVERNIGHT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL. TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. THURSDAY...NO HAZARDS. FRIDAY...NO HAZARDS. SATURDAY...NO HAZARDS. EXTENDED DISCUSSION... A LOW AMPLITUDE SHORTWAVE TROUGH IS EXPECTED TO MOVE NORTHEAST ACROSS THE REGION ON MONDAY. THIS WILL COMBINE WITH THE MOIST AND VERY UNSTABLE AIRMASS IN PLACE TO GENERATE WIDESPREAD THUNDERSTORM ACTIVITY ALONG THE DRYLINE AND A LINGERING FRONTAL BOUNDARY NEAR THE KANSAS BORDER. DISCRETE STORMS WILL POSE THE RISK OF VERY LARGE HAIL AND POSSIBLY ISOLATED TORNADOES. STORMS WILL EVENTUALLY CONGEAL INTO CLUSTERS WITH DAMAGING WIND AND LARGE HAIL POTENTIAL BY MONDAY NIGHT... MAINLY OVER NORTHEAST OKLAHOMA. FLASH FLOODING WILL CONTINUE TO BE A CONCERN...ESPECIALLY IF STORMS TRACK OVER AREAS AFFECTED BY PREVIOUS ROUNDS OF STORMS. A SIGNIFICANT PIECE OF SHORTWAVE TROUGH ENERGY IS EXPECTED TO EJECT INTO THE SOUTHERN PLAINS ON TUESDAY. THUNDERSTORM DEVELOPMENT IS LIKELY ALONG THE DRYLINE AND SURGING FRONT TUESDAY NIGHT INTO WEDNESDAY. SEVERE WEATHER POTENTIAL IS HIGH... AS A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE... ALONG WITH AMPLE WIND SHEAR ON THE SOUTH SIDE OF THE SHORTWAVE TROUGH. EMERGENCY MANAGEMENT PLANNING STATEMENT... EMERGENCY MANAGERS WILL NEED TO MONITOR CONDITIONS AND FORECASTS CLOSELY OVER THE NEXT SEVERAL DAYS... AS A PROLONGED PERIOD OF SEVERE WEATHER IS LIKELY. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
517 PM CDT SUN MAY 22 2011
OKZ058-222245-
OTTAWA OK-
517 PM CDT SUN MAY 22 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHERN OTTAWA
AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF COMMERCE...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MIAMI...COMMERCE...OTTAWA...
PEORIA...QUAPAW...CARDIN...PICHER AND I-44 NEAR MILE MARKER 0.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3700 9461 3684 9461 3680 9494 3691 9500
3695 9500 3698 9504 3700 9503 3699 9501
3701 9500 3700 9462
TIME...MOT...LOC 2218Z 240DEG 24KT 3691 9490The Tulsa radar (KINX), 108 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
20 hail, 12 tornado, 6 thunderstorm wind. Local standard time, as filed.
A tornado severely damaged several permanent homes, destroyed boat docks, damaged a number of other permanent homes, destroyed at least seven mobile homes, and snapped or uprooted many large trees. Maximum estimated wind in the tornado based on this damage was about 130 mph.
The tornado developed south of Cleora and moved almost due east over land. It then moved across a portion of Grand Lake and back over land north of Dennis, where it appeared to move sharply to the southeast across the northern portion of a peninsula. It likely then moved back over Grand Lake where it dissipated. Storm chasers, storm spotters, and a number of citizens witnessed this tornado.
A tornado snapped or uprooted a number of large trees. Maximum estimated wind in the tornado based on this damage was about 105 mph.
This is the first of two segments of this tornado. The tornado developed about 2.5 miles west-southwest of Zena, moved east-northeast across Grand Lake and then south of Zena crossing Highway 59 just north of the intersection with Highway 127. Permanent homes were damaged, barns and outbuildings were destroyed, mobile homes were severely damaged, and large trees were snapped or uprooted. The intensity and width of the tornado increased east of Highway 59 where several permanent homes were severely damaged, two double wide mobile homes were destroyed with only small pieces of debris remaining hundreds of yards from the homesite, and many large trees were snapped or uprooted. This extent of damage continued to the state line where a permanent home was severely damaged, two mobile homes were destroyed, and a steel-framed building was destroyed. Two people were injured in the permanent home. Maximum estimated wind in the tornado based on this damage was about 140 mph. The tornado continued into McDonald County, Missouri for about another mile before dissipating.
Several trees were uprooted by strong thunderstorm winds.
A tornado destroyed a mobile home, damaged the roof of a permanent home, and snapped or uprooted large trees. Maximum estimated wind in the tornado based on this damage was about 110 mph.
A brief tornado witnessed by storm chasers developed over open country. No known damage occurred as a result of the tornado.
The ASOS at the Muskogee Davis Airport measured 60 mph thunderstorm wind gusts.
A tornado damaged several homes and barns, and snapped or uprooted a number of large trees. Maximum estimated wind in the tornado based on this damage was about 105 mph. Several storm chasers, storm spotters, and citizens witnessed this tornado.
This is the first of two segments of this tornado. In Adair County, this tornado uprooted large trees and snapped large tree limbs. Maximum estimated wind in the tornado based on this damage was about 95 mph. The tornado continued into Delaware County.
This is the second of two segments of this tornado. In Delaware County, this tornado severely damaged several homes in the Fiddler's Bend area and snapped or uprooted many trees. Maximum estimated wind in the tornado based on this damage was about 115 mph. Several citizens witnessed this tornado.
A storm chaser witnessed a brief tornado over open country. No known damage occurred as a result of this tornado.
A tornado destroyed six mobile homes, injuring twelve people, and rolled several vehicles. A number of large trees were snapped or uprooted and a barn was destroyed by the tornado. Maximum estimated wind in the tornado based on this damage was about 125 mph.
A tornado snapped or uprooted a number of large trees. Maximum estimated wind in the tornado based on this damage was about 105 mph.
An amateur radio operator estimated 60 mph thunderstorm wind gusts.
A tornado snapped or uprooted large trees. Maximum estimated wind in the tornado based on this damage was about 100 mph.
Emergency management personnel estimated 70 mph thunderstorm wind gusts. Large tree limbs were blown down.
Strong thunderstorm wind blew down trees and power lines across the county.
Emergency management personnel estimated 70 mph thunderstorm wind gusts with trees and power lines blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310309, 310310, 310312, 310313, 310045, 310047, 310331, 310314, 310315, 310316, 310317, 310052, 310320, 310322, 310323, 310600, 310325, 310055, 310058, 310059, 310327, 310329, 310057, 310271, 310282, 310330, 310297, 310332, 310333, 310334, 310336, 310337, 310338, 310341, 310342, 310344, 310345, 310346.